Montana, 2004

High Wind in Montana, December 11, 2004

December 11, 2004 · NWS GGW · 16 events in 13 counties and zones

Strong gradient wind in the wake of a cold front occurred during the afternoon and evening hours of the 11th. There were numerous reports of sustained wind speeds of 40 to 50 mph with wind gusts as high as 62 mph.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong gradient wind in the wake of a cold front occurred during the afternoon and evening hours of the 11th. There were numerous reports of sustained wind speeds of 40 to 50 mph with wind gusts as high as 62 mph. A few of the stronger wind reports included:50 mph sustained winds 13 miles east-northeast of Plentywood, 60 mph wind gusts at Fort Peck, 60 mph wind gusts 35 miles south of Malta, and 62 mph wind gusts at Whitewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 11, 9:13 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 11, 9:13 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
913 AM MST SAT DEC 11 2004

...HIGH WIND WARNING TODAY THROUGH THIS EVENING...

.FORECAST DISCUSSION...FOR NORTHEAST MONTANA...
THE MAIN WEATHER CONCERN TODAY WILL BE THE WIND. LOW PRESSURE NEAR
SASKATOON, SASKATCHEWAN WILL CONTINUE TO SLIDE EAST AND DEEPEN
TODAY. THE WARM FRONT ASSOCIATED WITH THE LOW HAS PUSHED INTO OUR
EASTERN ZONES...NOT FAR FROM THE THE MT/ND BORDER.  THE ASSOCIATED
COLD FRONT IS ORGANIZING BACK ACROSS SOUTHWEST SASKATCHEWAN AND
SOUTHERN ALBERTA. THE 12Z KGGW SOUNDING HAD 50KT WINDS AT
900H...JUST BELOW THE TOP OF THE NOCTURNAL INVERSION. THE INVERSION
SHOULD BE QUICKLY ERODED THIS MORNING AS THE TEMPERATURE AT GLASGOW
HAS ALREADY JUMPED FROM 36F AT THE TIME THE SOUNDING WAS RELEASED TO
52F AT 16Z. TEMPERATURES IN SOME OF THE DEEPER VALLEYS ACROSS OUR
EASTERN ZONES ARE STILL IN THE 30S...BUT WILL QUICKLY JUMP INTO THE
40S AND 50S LATER THIS MORNING AS MIXING COMMENCES. LAPSE RATES ARE
PROGGED TO GRADUALLY STEEPEN TODAY FROM THE WEST AND SHOULD EXCEED
7C/KM BY THIS AFTERNOON (PERHAPS NOT UNTIL LATER IN THE AFTERNOON IN
THE EAST).  THE 850H WIND IS PROGGED TO BE AROUND 50-60KTS AND IS
NOT EXPECTED TO PUSH OUT OF OUR EASTERN ZONES UNTIL LATE THIS
EVENING. 6 HOUR PRESSURE RISES OF AROUND 14MB ARE ALSO PROGGED THIS
AFTERNOON/EVENING. LATEST MSAS ANALYSIS ALREADY INDICATING 3 HOUR
PRESSURE RISES OF 6MB ACROSS SOUTHERN BRITISH COLUMBIA. NO PLANS TO
MAKE ANY CHANGES TO THE HIGH WIND WARNING WHICH LOOKS GOOD. WILL
MAKE SOME TWEAKS TO RAISE HIGH TEMPERATURES SOME...MAINLY ACROSS OUR
SOUTHWEST ZONES WHERE TEMPERATURES ARE ALREADY WELL INTO THE
50S...AND IN SOME CASES ALREADY WITHIN A COUPLE DEGREES OF FORECAST
HIGHS. 850H TEMPERATURES ACROSS OUR FAR NORTHERN ZONES ARE PROGGED
TO DROP FROM AROUND +7C AT MIDDAY TO -1C BY 00Z SO WILL LIKELY SEE
TEMPERATURES FALL OFF A BIT MID-LATE AFTERNOON. SURFACE OBSERVATIONS
IN SOUTHWEST ALBERTA AND SOUTHERN BRITISH COLUMBIA ALONG WITH
CANADIAN RADAR DATA SHOWING SOME SHOWERS BEHIND THE FRONT IN
SOUTHERN BC SO SOME ISOLATED SHOWERS STILL LOOK POSSIBLE ACROSS OUR
NORTHWEST ZONES THIS AFTERNOON...ALTHOUGH THE MAIN CONCERN TODAY
WILL BE THE STRONG WIND. CB

.PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA...TODAY THRU MONDAY...

...WILL ISSUE HIGH WIND WARNING FOR TODAY THROUGH AND EVENING...

WARM FRONT CURRENTLY SPLITS NORTHEAST MONTANA IN HALF WITH THE WARM
SECTOR IN THE 40S AND 50S AND COLD SECTOR IN THE 20S AND 30S. THIS
WARM FRONT MOVES TO THE EAST EARLY THIS MORNING WITH SURFACE LOW
MOVING ACROSS CENTRAL SASKATCHEWAN.

UPPER RIDGE CURRENTLY OVER THE AREA IS GETTING FLATTENED BY A STRONG
SHORTWAVE MOVING THROUGH BRITISH COLUMBIA AT THIS TIME. STRONG COLD
FRONT IS LOCATED OVER CENTRAL ALBERTA AT 09Z. BOTH THE FRONT AND
SHORTWAVE WILL DIVE SOUTHEAST TOWARDS MONTANA TODAY. THE FRONT  WILL
REACH NORTHEAST MONTANA THIS AFTERNOON AND THE SHORTWAVE ARRIVES
THIS EVENING. THE MAIN WEATHER CONCERN WITH THIS SYSTEM IS WIND.
BOTH THE ETA AND GFS SHOW 850 MB BETWEEN 50 AND 60 KNOTS THIS
AFTERNOON AND EVENING WITH LAPSE RATES UP TO 8 DEG C/KM AND 6 HR
PRESSURE RISE UP TO 14 MB. WITH VERY GOOD MIXING AND STRONG PRESSURE
RISES EXPECTED...MOST OF THIS WIND WILL REACH THE SURFACE. WILL
ISSUE A HIGH WIND WARNING. WILL START THE WARNING IN THE WESTERN
ZONES AT 13Z WHERE MIXING SHOULD START EARLY IN THE DAY. WILL START
THE WARNING IN THE REST OF THE CWA AT 18Z. WITH THE BEST PRESSURE
RISES AND COLD AIR ADVECTION EXPECTED IN THE LATE AFTERNOON AND
EVENING...WILL HAVE THE WARNING IN EFFECT UNTIL 06Z.

WITH RADAR SHOWING SOME PRECIP BEHIND THE FRONT IN ALBERTA WILL KEEP
A CHANCE OF SHOWERS FOR THIS AFTERNOON AND EVENING.

MUCH COLDER AIR ARRIVES TONIGHT WITH CANADIAN HIGH PRESSURE DROPPING
SOUTH ON NW FLOW ALOFT. EXPECT NORTHWEST WINDS TO GRADUALLY DIMINISH
TONIGHT. THIS HIGH MOVES INTO MONTANA ON SUNDAY WITH MOSTLY CLEAR
SKIES. LOOK FOR A COLD NIGHT SUNDAY NIGHT WITH CLEAR SKIES AND LIGHT
WINDS. MOST AREAS WILL HAVE SINGLE DIGITS FOR LOWS.

THE SURFACE HIGH MOVES TO THE EAST ON MONDAY AND UPPER RIDGE MOVES
ACROSS MONTANA. WHILE WARM AIR ADVECTION OCCURS ALOFT...WITH LIGHT
EAST WINDS...A STRONG INVERSION SHOULD KEEP TEMPERATURES ON THE COOL
SIDE.  FORRESTER

.LONG TERM...MONDAY NIGHT THRU SATURDAY...
QUIET WEATHER IN THE EXTENDED. LATEST MODELS SIMILAR TO LAST NIGHT
IN SHOWING HIGH PRESSURE ALOFT TO BE THE MAIN INFLUENCE ON OUR
WEATHER. CHANCES OF GETTING ANY PRECIP ARE VERY SLIM. TEMPS WILL BE
A LITTLE TRICKY AND GENERALLY COLDER THAN POTENTIAL. THIS IS DUE TO
WINTER SEASON FAIR WEATHER PATTERNS THAT TYPICALLY CAUSE STRONG
NOCTURNAL RADIATION COOLED VALLEY INVERSIONS...CARRIED WELL INTO THE
DAYTIME HOURS. MODELS SHOW RATHER WEAK SURFACE GRADIENTS OVER PARTS
OF THE PERIOD...WHICH WILL ENCOURAGE THIS.

MODELS MOVE THE COLDER AND VERY DRY AIRMASS ASSOCIATED WITH A STRONG
SURFACE HIGH OUT OF THE AREA MONDAY NIGHT AND TUESDAY. THICKNESSES
CLIMB TO THE 540S DM TUE...BUT WEAK SURFACE GRADIENTS WILL HOLD
HIGHS MOSTLY TO THE 30S...EXCEPT 40S SW. UPPER TROUGH MOVING THROUGH
THE AREA TUE NIGHT AND WED MORNING MAINTAINS STRONG SPLITTING
MOTION...WITH NE MT REMAINING IN THE INACTIVE AREA BETWEEN. A COLD
FRONT BRINGS ONLY SLIGHT COOLING WED AS BETTER MIXING ONLY A LITTLE
OVERCOME BY COOL ADVECTION. SIMILAR TOO...BUT NOT QUITE AS COLD OF
AN AIRMASS AS SUNDAY NIGHT...WITH A SURFACE HIGH MOVING OVER THE
AREA FROM THE NW AND ACCOMPANYING DRY AIRMASS.

MODELS SHOW A SECONDARY UPPER TROUGH IN THE NORTHERN BRANCH OF THE
SPLIT FLOW REMAINING TO OUR NORTH WEDNESDAY NIGHT. THE ARCTIC COLD
FRONT IS PULLED CLOSE TO OUR AREA BEHIND IT...POSSIBLY WEAKLY
BRUSHING OUR NE. THE CMC IS MORE AGGRESSIVE WITH THIS THOUGH AND
APPEARS OVERDONE AND LESS LIKELY...BUT POSSIBLE. MAY NEED TO WATCH
FOR FORMATION OF LOW OVERCAST NE JUST BEHIND THE SHALLOW AND DIFFUSE
ARCTIC FRONT...BUT FOR NOW MODELS APPEAR FAIRLY DRY FOR MOST OF OUR
AREA.

A LARGE AND STRONG UPPER RIDGE ALONG THE WEST COAST SPREADS WARM AIR
ALOFT INTO MONTANA WITH THICKNESSES IN THE 540S DM THU-SAT. ALTHOUGH
MODELS INDICATE SURFACE GRADIENTS FAVOR WESTERLY WINDS...THESE ARE
LIKELY TO BE LESS OR EVEN E-SE AS MODELS OFTEN TOO WEAK WITH SURFACE
PRESSURE OVER EASTERN MONTANA IN THIS PATTERN. THEREFORE HIGH
TEMPS...MAINLY IN NORTH TO BE LESS THAN THICKNESSES WOULD INDICATE
LATE IN THE PERIOD. SIMONSEN

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING 6 AM TODAY TO 11 PM TONIGHT MTZ016-021-059-060.
...HIGH WIND WARNING 11 AM TODAY TO 11 PM TONIGHT
MTZ017>020-022>027-061-062 .

&&
Hazardous weather outlook, Dec 11, 6:43 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
643 AM MST SAT DEC 11 2004

MTZ016>027-059>062-121300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
643 AM MST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR STRONG WEST TO
NORTHWEST WINDS. REFER TO GTFNPWGGW OR WWUS75 KGGW FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Central and Se Phillips

When
December 11, 11:35 AM MST
Where
Central and Se Phillips forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
December 11, 12:00 PM MST
Where
Northern Phillips forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
December 11, 12:40 PM MST
Where
Little Rocky Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
December 11, 1:05 PM MST to 2:05 PM MST
Where
Northern Phillips forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
December 11, 1:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Central and Se Phillips

When
December 11, 2:35 PM MST
Where
Central and Se Phillips forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Richland

When
December 11, 3:10 PM MST to 4:10 PM MST
Where
Richland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

High Wind, Garfield

When
December 11, 3:48 PM MST to 4:48 PM MST
Where
Garfield forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Petroleum

When
December 11, 3:50 PM MST
Where
Petroleum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

High Wind, McCone

When
December 11, 3:50 PM MST
Where
McCone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
December 11, 6:05 PM MST to 7:05 PM MST
Where
Western Roosevelt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Dawson

When
December 11, 6:18 PM MST to 7:18 PM MST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
December 11, 6:25 PM MST to 7:25 PM MST
Where
Sheridan forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

High Wind, Wibaux

When
December 11, 8:03 PM MST to 9:03 PM MST
Where
Wibaux forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

High Wind, Eastern Roosevelt

When
December 11, 8:57 PM MST to 9:57 PM MST
Where
Eastern Roosevelt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
December 11, 9:57 PM MST to 10:57 PM MST
Where
Western Roosevelt forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431023, 5431133, 5431024, 5431025, 5431026, 5431027, 5431028, 5431029, 5431030, 5431031, 5431032, 5431033, 5431034, 5431134, 5431131, 5431132.